Wyoming, 2016

Flood in Wyoming, May 7 to 10, 2016

May 7 to 10, 2016 · NWS RIW · 1 event in 1 county or zone

An extremely slow-moving area of low pressure brought significant rainfall to the Wind River Basin during a 48-hour period from Friday evening, May 6, through Sunday evening, May 8. Showers and thunderstorms repeatedly tracked to the northwest along a track parallel to the Wind River Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An extremely slow-moving area of low pressure brought significant rainfall to the Wind River Basin during a 48-hour period from Friday evening, May 6, through Sunday evening, May 8. Showers and thunderstorms repeatedly tracked to the northwest along a track parallel to the Wind River Range. Rainfall totals of 2.50 to 4.50 were common within a 50-mile-long, 15-mile-wide swath along and northeast of the foothills of the Wind River Range. The heavy rainfall produced widespread flooding and caused the Little Wind River to reach its third highest all-time crest at 10.19 feet. It was also the first time the river crested over action stage of 7 feet in the month of May. Flooding along the river subsided on Tuesday, May 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 7, 11:20 AM MST, 10 minutes earlier.

Area forecast discussion, May 7, 11:20 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1220 PM MDT SAT MAY 7 2016

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

OMEGA BLOCK STILL IN PLACE ACROSS THE CONUS...WITH SLOW
MOVING/EVOLVING DEEP STORM SYSTEM CONTINUING TO MOVE OUT OF THE
DESERT SW...TOWARD THE CNTRL ROCKIES THRU THE FCST PERIOD. SFC
CURRENTLY SHOWS HIGH P ACROSS MONTANA WITH LOW P NOW TO THE SOUTH
ACROSS UT/CO. SFC FRONT HAS MOVED THRU WY...LYING ACROSS NRN/CNTRL
CO.

FLOOD WATCHES CONTINUE FOR PORTIONS OF CNTRL WY...INCLUDING ZONES 07
17 18 AND 20...BEGINNING SAT 12Z AND LASTING AT LEAST THRU THE DAY
SUNDAY. ADDED ZONE 20 INTO THE FLOOD WATCH AREA AS COPIOUS RAINFALL
ASSOCIATED WITH THUNDERSTORMS...UP TO AN INCH OF IT...FELL ACROSS
PORTIONS OF ERN/SRN NATRONA COUNTY EARLIER THIS EVENING. MORE
MODERATE TO HEAVY RAIN IS CURRENTLY FALLING OVER THESE SAME AREAS
THIS MORNING. A FLOOD ADVISORY IS ALSO CURRENTLY IN EFFECT ACROSS
SERN FREMONT COUNTY UNTIL 1045 MDT AS THE MORE WIDESPREAD HEAVIER
RAIN HAS SPIRALED INTO THE AREA BETWEEN MUDDY GAP AND FORT
WASHAKIE...WITH 1 TO 3 INCHES OF ACCUMULATION JUST NORTH OF A MUDDY
GAP TO JEFFREY CITY TO SWEETWATER STATION LINE.

TODAY...SW CONUS LOW SLOWLY SPINS UP TOWARDS SRN
WY...TAKING/LIFTING THE SFC LOW/FRONT OVR CO BACK INTO SRN WY. PRECIPITABLE WATER VALUES
WILL ALSO CONTINUE TO INCREASE SLOWLY THRU THE DAY...RANGING BETWEEN
0.75 AND 1 INCH. POTENTIAL FOR FLOOD CONDITIONS CONTINUES TODAY FOR
MUCH OF FREMONT COUNTY...SOUTHERN HOT SPRINGS COUNTY...AND PORTIONS
OF NATRONA COUNTY. THESE ARE AREAS FAVORED TO EITHER TAKE ADVANTAGE
OF OROGRAPHIC OR FRONTAL LIFT NEAR SFC...WITH DECENT LIFT ALOFT AND
GOOD LAPSE RATES ABOVE 500MB. QPF VALUES/RANGES ARE ACCORDINGLY HIGH
WITH BETWEEN A HALF AND AND INCH EVER 6 HRS THROUGH THIS
EVENING...THEN PERHAPS A TENTH TO A QUARTER INCH EVERY 6 HRS THRU
SUN NIGHT. THIS WILL GIVE 2 DAY TOTAL QPF VALUES RANGING FROM 1.5 TO
4 INCHES OVR THE CNTRL BASINS AND ADJACENT MOUNTAINS.

SNOWFALL WILL BE RELATIVELY HEAVY...WITH SNOW LEVELS LATE FRIDAY
AFTERNOON AROUND 9500 FEET...NOW DOWN TO BETWEEN 8000 AND 8500
FEET DEPENDING  ON LOCATION. AROUND 3 INCHES HAS FALLEN AS OF MIDNIGHT
ABOVE 9500 FEET OVER PORTIONS OF THE WESTERN WIND RIVER MOUNTAINS
AND SALT MOUNTAINS. TOTAL ACCUMULATIONS THROUGH SUNDAY MORNING LOOK
TO RANGE FROM AROUND 10 INCHES BETWEEN 8000 AND 8500 FEET...TO AS
MUCH AS TWO FEET OR MORE ABOVE 10000 FEET.

THIS AFTERNOON MAY ALSO AFFORD CHANCES FOR A FEW MORE STRONG
THUNDERSTORMS WITH CAPE RANGING FROM 500 TO 1500 J/KG ACROSS THE SRN
HALF OF WY...COMBINING WITH SHEAR RANGING FROM 25 TO 35 KTS...BUT
AGAIN ONLY WITH MARGINAL LOW TO MID LVL LAPSE RATES. A FEW STORMS
COULD PRODUCE STRONG WET DOWNBURSTS IN HEAVY RAIN AND SMALL
HAIL...ESPECIALLY FROM ERN SWEETWATER COUNTY INTO SRN NATRONA
COUNTY...WITH SMALLER CHANCES ACROSS FAR WRN WY.

SUNDAY NIGHT THRU THE END OF THE FCST PERIOD...THE UPR LOW FINALLY
STARTS TO KICK EWD INTO THE CNTRL PLAINS AS ANOTHER STRONG CLOSED
SYSTEM MOVES INTO THE NWRN CONUS. MONDAY WILL BE  MOIST AND
RELATIVELY COOL BUT WITH ONLY ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS AROUND THE AREA. BY MONDAY NIGHT...A LEE LOW WILL
DEVELOP OVR ERN WY...WITH STRONG FRONTOGENESIS OFF TO THE NW ACROSS
SWRN MT...MOVING INTO/THRU THE NRN FA OVERNIGHT...WITH RENEWED CHCS
FOR PRECIP DEVELOPING ACROSS NRN WY ALONG AND BEHIND THE
FRONT...UNDER A STRENGTHENING JET ALOFT.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE NEXT WEATHER SYSTEM PASSES THROUGH TUESDAY INTO TUESDAY
EVENING. A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. SNOW
LEVELS GET PRETTY LOW...POSSIBLY TO 6000 FEET MSL...BY TUE NIGHT.
COOL NW FLOW FOR WEDNESDAY WITH SOME MOUNTAIN SNOW SHOWERS AND
ISOLATED RAIN SHOWERS AT THE LOWER ELEVATIONS. SHOWERS TO END WED
NIGHT. THURSDAY LOOKS DRY FOR MOST PLACES. SOME SHOWERS MAY FORM
OVER NW WY THURSDAY AFTERNOON. THURSDAY NIGHT A FRONTAL BOUNDARY
NEARS NORTHERN WY WHICH COULD BE THE FOCUS FOR SHOWERS AND
ISOLATED STORMS. THE REST OF THE REGION SHOULD BE DRY. GFS MODEL
HAS SCATTERED SHOWERS AND STORMS FOR FRIDAY OVER THE NORTH AND
EAST ZONES WHILE THE ECMWF MODEL HAS LESS COVERAGE UP NORTH. WILL
KEEP LOW CHANCES FOR PRECIP FOR NOW IN THE NORTH WITH ISOLATED
SHOWERS OVER THE REST OF THE REGION. NEXT SATURDAY WOULD SEE
SCATTERED SHOWERS AND STORMS IN THE WEST WITH LESSER COVERAGE EAST
OF THE CONTINENTAL DIVIDE. AS FOR HIGH TEMPS...COOL DAY TUESDAY
WITH SLIGHT WARMING WED. MILDER THURSDAY. THEN COOLER OVER THE
NORTH FRIDAY WITH MILD HIGHS CENTRAL AND SOUTH. SEASONAL HIGHS
NEXT SATURDAY.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KJAC/KRKS/KPNA/KBPI AIRPORTS

COMPLEX STORM SYSTEM CONTINUES TO STREAM MOISTURE AND INSTABILITY
FROM THE SOUTHEAST INTO THE GREEN RIVER BASIN...BRINGING MVFR TO IFR
CONDITIONS TO SOUTHWEST WY...BUT KEEPING KJAC IFR.  LIGHT TO
MODERATE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
02Z/SUN.  LIGHT SHOWERS WITH NORTHEAST FLOW...THEN CLEARING EXPECTED
AT KPNA AND KBPI OVERNIGHT.  MVFR TO IFR CONDITIONS WITH BREEZY EAST
FLOW AND RAIN EXPECTED AT KRKS THROUGH 15Z/SUN.  HIGHER TERRAIN
CERTAINLY OBSCURED WITH SNOW LEVELS VARYING FROM 7500 TO 8500 FEET.
UNSETTLED CONDITIONS EXPECTED THROUGH 00Z/MON.

EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND AIRPORTS

HEAVY RAIN SAT MORNING DIMINISHING AT TERMINALS THIS AFTERNOON AS
EAST WIND STRENGTHENS OVER CENTRAL WYOMING WITH NORTH FLOW IN THE
BIG HORN BASIN.  KLND MOST LIKELY TO SEE CONTINUED MVFR TO IFR
CONDITIONS THROUGH THE AFTERNOON AS MOISTURE AND INSTABILITY STREAMS
INTO THE AREA.  KCPR AND KRIW COULD SEE THUNDERSTORMS ALONG WITH
LIGHT SHOWERS THROUGH 02Z/SUN.  EXPECTING STEADY RAIN ACROSS CENTRAL
WY TERMINALS AGAIN THIS EVENING AND OVERNIGHT.  HIGHER TERRAIN
CERTAINLY OBSCURED THROUGH 00Z/MON WITH SNOW LEVELS DROPPING TO 8500
SUNDAY MORN.  FOR THE NEXT 24 HOURS...KCOD AND KWRL LIKELY TO REMAIN
VFR...WITH MVFR POSSIBLE WITH ISOLATED SHOWERS.

&&

.FIRE WEATHER...

LOW FIRE DANGER FOR ALL LOCATIONS CONTINUES THROUGH THE
WEEKEND...WITH GREEN UP UNDERWAY AND MORE MOISTURE HEADED INTO THE
REGION OVER THE NEXT FEW DAYS. EXPECT RELATIVELY HIGH MINIMUM RH
VALUES...ONLY BOTTOMING OUT IN THE 40S TO MID 80S (PERCENT) ACROSS
THE ENTIRE REGION. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS...SOME WITH HEAVY RAINFALL...CAN ALSO BE EXPECTED
THROUGH SUNDAY MORNING. HEAVY SNOW EXPECTED ABOVE 8500 FEET ACROSS
THE WIND RIVER AND ABSAROKA MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR WYZ002-014-015.

FLOOD WATCH FROM 6 AM MDT THIS MORNING THROUGH SUNDAY AFTERNOON
FOR WYZ007-017-018-020.

&&

SHORT TERM...BRAUN
LONG TERM...AR
AVIATION...MCDONALD
FIRE WEATHER...BRAUN
Hazardous weather outlook, May 7, 2:49 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
349 AM MDT SAT MAY 7 2016

WYZ001>020-022>030-072200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
349 AM MDT SAT MAY 7 2016

...FLOOD WATCH OWL CREEK AND BRIDGER MOUNTAINS AND CANYONS...LANDER
FOOTHILLS...PORTIONS OF NATRONA COUNTY...AND WIND RIVER BASIN
TODAY THROUGH SUNDAY AFTERNOON...

...WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR THE WIND RIVER
AND ABSAROKA MOUNTAINS...

...FLOOD ADVISORY FOR SOUTHEASTERN FREMONT COUNTY THROUGH 1045 AM
MDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAIN AT TIMES CONTINUES ACROSS THE
REGION...WITH HEAVY SNOW FALLING AT LEVELS FLUCTUATING BETWEEN
8500 AND 9500 FEET. SEE THE FLOOD WATCH AND FLOOD ADVISORY
PRODUCTS FOR MORE DETAILS ON POTENTIAL FLOODING OF SMALL STREAMS
AND CREEKS IN THE LANDER FOOTHILLS...WIND RIVER BASIN...AND OWL
CREEK AND BRIDGER MOUNTAINS AND CANYONS. SEE THE WINTER STORM
WARNING FOR MORE DETAILS ON THE HEAVY SNOWFALL EXPECTED IN THE
WIND RIVER AND ABSAROKA MOUNTAINS ABOVE 9000 FEET EXPECTED TODAY
AND TONIGHT. A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING ACROSS WESTERN AND SOUTHERN WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SHOWERS AND ISOLATED THUNDERSTORMS WEST OF THE
DIVIDE...WITH LOCALLY HEAVY RAIN AND SMALL HAIL. SNOW WILL
CONTINUE IN THE WIND RIVER AND ABSAROKA MOUNTAINS.

MONDAY NIGHT THROUGH TUESDAY...A CHANCE OF RAIN SHOWERS...ISOLATED
THUNDERSTORMS...WITH SNOW IN THE MOUNTAINS.

WEDNESDAY AND FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING...HAIL...WIND GUSTS
OVER 45 MPH AS WELL AS ANY HEAVY SNOW ACCUMULATION IN THE HIGHER
MOUNTAINS.

In the hours before

Special weather statement, May 7, 5:56 AM MST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
656 AM MDT SAT MAY 7 2016

WYZ028>030-071345-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
656 AM MDT SAT MAY 7 2016

AT 653 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF SUPERIOR...WHICH IS 18 MILES EAST OF ROCK
SPRINGS...MOVING NORTHWEST AT 25 MPH.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SUPERIOR AND SWEETWATER COUNTY AIRPORT AROUND 705 AM MDT.
  FOURTEEN MILE REST AREA AROUND 730 AM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROCK SPRINGS MEMORIAL
HOSPITAL...SWEETWATER COUNTY FAIRGROUNDS...ROCK SPRINGS KOA
CAMPGROUND...ROOSEVELT LEARNING CENTER...WASHINGTON ELEMENTARY
SCHOOL...HOLY SPIRIT CATHOLIC SCHOOL...TEX'S TRAVEL CAMP...ROCK
SPRINGS HIGH SCHOOL...WHITE MOUNTAIN ELEMENTARY AND WHITE MOUNTAIN
LIBRARY.

LOCAL VERY HEAVY RAIN UP TO AN INCH AN HOUR WILL CAUSE PONDING ALONG
ROADS AND UNDERPASSES ON INTERSTATE 80 MAY FLOOD.  DO NOT DRIVE
THROUGH FLOOD WATERS. TURN AROUND...DO NOT DROWN.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 84 AND 138.

LAT...LON 4155 10958 4197 10937 4200 10930 4194 10914
      4188 10914 4187 10907 4189 10901 4172 10859
      4134 10890
TIME...MOT...LOC 1253Z 115DEG 33KT 4164 10889

BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
May 7, 11:30 AM MST to May 10, 1:20 AM MST
Where
Fremont County, 3.89 mi SSE of Sweetwater Station to 8.71 mi SSE of Riverton
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
42.498, -108.153

Widespread heavy rain of 2.50 to 4.50 fell in a broad swath across Fremont County during a 48-hour period from Friday evening, May 6, through Sunday evening, May 8. There was a peak rainfall amount of 6.88 at a rain gauge about 6 miles west of Fort Washakie on the Little Wind River. The heavy rain fell over the lower elevations of the Wind River Basin and in the lower foothills of the Wind River Range.

The heaviest rainfall occurred between 1900MST Friday, May 6, and 1700MST Saturday, May 7. The rain gauge at Lander Hunt Field reported 3.82 in this 22-hour period, with 1.12 falling between 0800MST and 1100MST Saturday. The heavy rainfall contributed to significant rises along the Little Wind River and its tributaries, particularly the Little Popo Agie River through Lyons Valley. The rapid river rises produced substantial flooding from Lyons Valley, to Hudson, to Arapahoe.

Overland flow was a significant contributor to the rapidly rising rivers. Recent rains had left soils relatively wet, so as rainfall piled up on Saturday morning water began to flow across fields, overwhelm ditches, and fill ravines. These waters made their way to the larger rivers and quickly filled them. By early Saturday afternoon, there were reports of water covering low-lying areas of roads north and northwest of Lander. The rain was so heavy that water seeped through the walls at the hospital in Lander prompting the evacuation of patients. Some basement flooding was reported in residential areas of Lander. By mid-afternoon Saturday, reports were received of flood waters on the Little Popo Agie River surrounding homes in Lyons Valley. Several rural roads were either covered with water or damaged by the flood waters in the valley. The flood waters on this tributary combined with the already high water on the Popo Agie River to cause water levels to surge in Hudson late Saturday evening and early Sunday morning. The subsequent flooding damaged or destroyed several mobile homes along the river on the west side of Hudson. Sunday afternoon saw the retreat of water levels on these rivers with a subsequent decrease in flood-related problems.

Multiple tributaries and overland flow to small creeks, streams, and ditches quickly filled the Little Wind River near Arapahoe downstream to around Riverton. The river topped flood stage of 8 feet at 0605MST Sunday, May 8, and climbed about 1 foot every three to four hours during the morning and early afternoon. The river crested at 10.19 feet between 1545MST and 1600MST Sunday as residents along the river scrambled to fill sandbags and move property to a safer location. Flood waters on the Little Wind River retreated slowly on Monday, May 9, before falling below flood stage at 0120MST on Tuesday, May 10. The river fell below action stage by the end of Tuesday.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640373.